Iowa, 2020

Winter Storm and Winter Weather in Iowa, January 12, 2020

January 12, 2020 · NWS FSD · 7 events in 7 counties and zones

A mid-level disturbance worked northeast from Colorado early morning January 12 into Iowa by late day. Broad lift initially within the warm advection zone became increasingly concentrated, with deeper lift in the dendritic growth layer by afternoon across northwest Iowa.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
2
Property damage
$11,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A mid-level disturbance worked northeast from Colorado early morning January 12 into Iowa by late day. Broad lift initially within the warm advection zone became increasingly concentrated, with deeper lift in the dendritic growth layer by afternoon across northwest Iowa. Snowfall rates up to 1.5 to 2 inches per hour were noted across northwest Iowa and northeast Nebraska at the peak during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 12, 5:31 AM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Jan 12, 5:31 AM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
531 AM CST Sun Jan 12 2020

.SHORT TERM...(Today and Tonight)
Issued at 350 AM CST Sun Jan 12 2020

Focus for today will be on wave lifting out of southeast Colorado
early this morning. This wave still slated to track northeast toward
western Iowa by mid-late afternoon. Broad, but weak lift ahead of
the wave should bring some light snow to our southern counties by
mid-late morning, though exact timing of development will depend on
how quickly sub-10kft layer saturates, as lift will initially be on
the weak side. This should change by midday/early afternoon as the
wave reaches eastern Nebraska. From 18Z-21Z, should see increasing
mid-level lift, coincident with dendritic snow-growth zone in some
parts of northwest IA/southwest MN. This should allow for increase
in snowfall rates during the afternoon/early evening, primarily
along and east of the Highway 60 corridor, with a quick 1-2+ inches
likely during this window. After 03Z, wave and associated lift move
east of the forecast area, and will see snow quickly diminish from
west to east through the mid evening hours.

Just how far northwest the area of snow will spread is still in
question, with KYKN-KFSD-KMML line very likely near the northwest
edge of accumulating snow. These areas should almost certainly see
less than an inch, and more likely around a half inch or less.

As far as temperatures, should see readings climb closer to normal
today, but still falling a few degrees shy most areas with highs
generally in the upper teens to mid 20s expected. Very little drop
expected through the overnight hours, with modest southerly flow and
slow-to-clear cloud cover holding up readings.

.LONG TERM...(Monday through Saturday)
Issued at 350 AM CST Sun Jan 12 2020

The work week will start on a mild note, temperatures Monday still
expected to climb into the upper 20s-mid 30s. This will not last
long, however, as a couple of ripples in the upper flow will bring
repeated shots at modest cooling through midweek. These will also
bring some additional light snow chances, the first impacting our
far eastern, and perhaps far northern areas Monday night. The next
may bring a little more widespread light snow Tuesday night into
Wednesday, but models are showing less agreement with this wave, so
while confidence is rather high that accumulations will be light,
confidence lower on timing/location. Temperatures in the wake of
this wave likely to be the coolest of the work week, with at least
northern parts of the area seeing their next shot at sub-zero low
temperatures Wednesday night.

Upper flow becoming more amplified for the latter part of the week,
with ridge building over the Upper Midwest Thursday as deeper trough
moves onto the West Coast. This should keep Wednesday night-Thursday
dry, but temperatures slow to recover from the cool Wednesday night
readings, so still expecting below normal high temperatures Thursday
despite strong push of warm air aloft beneath the building upper
ridge.

Late week will see the upper ridge shift east, with the West Coast
trough working across the Rockies and into the Plains. Plenty of
uncertainty with this system, but in general could be looking at
more moisture, as well as potential for mixed precipitation types,
so bears keeping an eye on as we move through the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 531 AM CST Sun Jan 12 2020

Deteriorating conditions expected across the southeast half of
the region, near and especially southeast of a KYKN-KFSD-KMML
line, from late morning into the early evening. MVFR-IFR
conditions will become likely as snow spreads across the area.

Even after the snow moves east of the area after 13/03Z, low end
MVFR-IFR or lower stratus, and possibly fog, will persist. At
this time, extent of fog is uncertain, so have not included the
reduced visibility in TAFs after 13/01Z at this time.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, Jan 12, 5:04 AM CST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
504 AM CST Sun Jan 12 2020

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-014-
SDZ067-070-071-131115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-Dixon-
Dakota-Lincoln-Union-
504 AM CST Sun Jan 12 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

Light snow will spread across the area from mid morning through early
evening, with accumulations from 1 to 3 inches expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

While there will be multiple chances for snow Monday night through
Wednesday, any accumulation will light.

Late week could bring another round of precipitation to the region,
and while snow is most likely, a wintry mix is possible in some
areas. Details on this system are still uncertain, and will be
refined as the week progresses.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-097-SDZ038>040-050-052>066-068-069-131115-
Lincoln-Lyon-Pipestone-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
504 AM CST Sun Jan 12 2020

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

There is a chance of light snow across far southeast South Dakota and
southwest Minnesota today into early this evening. Any accumulation
is expected to remain less than an inch, with higher amounts likely
southeast of a line from Yankton, to Sioux Falls, to Marshall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Areas of light snow will move across the area Tuesday night into
Wednesday.

Late week could bring another round of precipitation to the region,
and while snow is most likely, a wintry mix is possible in some
areas. Details on this system are still uncertain, and will be
refined as the week progresses.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Sioux

When
January 12, 9:00 AM CST to 8:00 PM CST
Where
Sioux forecast zone
Reported by
COOP Observer
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Initially light snowfall became heavy at times during the afternoon and early evening hours. Intense snowfall rates resulted in a rapid worsening of road conditions. Accumulation reached 7.0 inches at Orange City, 6.5 inches at Alton and 4.0 inches at Sioux Center.

Winter Weather, Clay

When
January 12, 10:00 AM CST to 9:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Snowfall was briefly moderate to heavy during the afternoon and early evening, accumulating to 4.5 inches 3 miles west northwest of Everly, 4.0 inches at Peterson and 3.9 inches at Spencer, resulting in dangerous travel conditions.

Winter Weather, O'Brien

When
January 12, 10:00 AM CST to 9:00 PM CST
Where
O'Brien forecast zone
Injuries
0 direct, 2 indirect
Property damage
$11,000
Reported by
COOP Observer
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Snowfall was briefly moderate to heavy during the afternoon and early evening, accumulating to 5.3 inches at Hartley, 5.0 inches at Sanborn, 4.7 inches at Primghar and 3.6 inches at Sheldon, resulting in dangerous travel conditions. Poor road conditions lingered after the snowfall due to continued drifting snow with increased southerly winds. On January 13 around 1620CST, a vehicle lost control attempting to pass another on U.S. Highway 18 around 2 miles east of Sanborn, entered the ditch and rolled, resulting in an (indirect) injury to the driver. A second accident around 0900CST the following day and in approximately the same location resulted in a rollover in the ditch and another (indirect) injury. Property damage costs are rough estimates.

Winter Weather, Lyon

When
January 12, 11:00 AM CST to 8:00 PM CST
Where
Lyon forecast zone
Reported by
COOP Observer
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Snowfall was briefly moderate to heavy during the afternoon, accumulating to 3.0 inches at Rock Rapids, resulting in dangerous travel conditions.

Winter Weather, Osceola

When
January 12, 11:00 AM CST to 8:00 PM CST
Where
Osceola forecast zone
Reported by
COOP Observer
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Snowfall was briefly moderate to heavy during the afternoon and early evening, accumulating to 3.5 inches at Sibley, resulting in dangerous travel conditions.

Winter Weather, Dickinson

When
January 12, 11:00 AM CST to 9:00 PM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Snowfall was briefly moderate to heavy during the afternoon and early evening, accumulating to 4.4 inches 4 miles northwest of Milford, 4.1 inches at Spirit Lake, 4.0 inches at Milford and 3.1 inches at Lake Park, resulting in dangerous travel conditions.

Winter Weather, Plymouth

When
January 12, 2:00 PM CST to 8:00 PM CST
Where
Plymouth forecast zone
Deaths
0 direct, 2 indirect
Reported by
COOP Observer
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Snowfall was briefly moderate to heavy during the afternoon, accumulating to 3.5 inches at Le Mars and 3.0 inches at Brunsville and Akron, resulting in dangerous travel conditions. Following this snowfall, slick road conditions which lingered due to drifting snow during the early morning of January 14 resulted in a pair of (indirect) fatalities in a two-vehicle accident on County Road K22 near Granite Avenue.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Plymouth2020-01-14MaleVehicle/Towed TrailerIndirect
Winter Weather, Plymouth2020-01-14FemaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873918, 873928, 873930, 873922, 873923, 873926, 873932.